Differential Equations and Dynamical Systems

, Volume 27, Issue 1–3, pp 113–140 | Cite as

\(\varepsilon \)-Uniform Numerical Technique for the Class of Time Dependent Singularly Perturbed Parabolic Problems With State Dependent Retarded Argument Arising from Generalised Stein’s Model of Neuronal Variability

  • Komal Bansal
  • Kapil K. SharmaEmail author
Original Research


The motive of the present work is to develop a parameter robust numerical scheme for the class of problems involving singularly perturbed parabolic differential-difference equations with delay, which often arise in computational neuroscience. The numerical schemes developed prior to this work are restricted either to the case of small values of delay argument or linear convergence with restriction on the mesh generation. In practice, the delay argument can be of arbitrary size. Parameter \(\varepsilon \) may take small enough values e.g., viscosity coefficient in Navier–Stokes equation for fluids with high Reynolds number. It is required to construct a higher order parameter robust numerical scheme without any restriction on the mesh generation for singularly perturbed parabolic differential-difference equations with state dependent delay of arbitrary size. A new class of non-standard finite difference method based on interpolation, \(\theta \)-method and Micken’s techniques is constructed to approximate the solution of singularly perturbed parabolic differential-difference equations with arbitrary values of delay. It is shown that proposed numerical scheme is parameter uniform convergent. It is proved that this method is unconditionally stable and is convergent for \(\frac{1}{2} \le \theta \le 1,\) without having any restriction on the mesh. Some numerical experiments are provided to illustrate the performance of the method.


Singular perturbation Differential-difference equations Convection diffusion parabolic problem Fitted operator \(\theta \)-method Non-Standard finite difference method 

Mathematics Subject Classification

65L11 65M12 35K20 



The research work of first author is supported by U.G.C. (Letter no. F.17-7(J)/08(SA-1) dated 01-Feb-2012) New Delhi, India. The authors express their sincere thanks to Prof. Relja Vulanović, Professor and Coordinator of Mathematics, Department of Mathematical Sciences, Kent State University at Stark, North Canton, Ohio 44720, U.S.A., for his valuable contribution in the paper.


  1. 1.
    Ansari, A.R., Bakr, S., Shishkin, G.I.: A parameter-robust finite difference method for singularly perturbed delay parabolic partial differential equations. J. Comput. Appl. Math. 205(1), 552–566 (2007)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Bansal, K., Sharma, K.K.: Parameter-robust numerical scheme for time dependent singularly perturbed reaction-diffusion problem with large delay. Numerical Functional Analysis and Optimization (2016) (Accepted)Google Scholar
  3. 3.
    Bansal, K., Sharma, K.K.: Parameter uniform numerical scheme for time dependent singularly perturbed convection-diffusion-reaction problems with general shift arguments. Numerical Algorithms 75(1), 113–145 (2017)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Bansal, K., Rai, P., Sharma, K.K.: Numerical treatment for the class of time dependent singularly perturbed parabolic problems with general shift arguments. Differ. Equ. Dyn. Syst. 25(2), 327–346 (2017)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Clavero, C., Gracia, J.L.: A high order hodie finite difference scheme for 1D parabolic singularly perturbed reaction-diffusion problems. Appl. Math. Comput. 218(9), 5067–5080 (2012)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Clavero, C., Gracia, J.L.: An improved uniformly convergent scheme in space for 1D parabolic reaction-diffusion systems. Appl. Math. Comput. 243, 57–73 (2014)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Clavero, C., Jorge, J.C., Lisbona, F.J.: A uniformly convergent scheme on a nonuniform mesh for convection-diffusion parabolic problems. J. Comput. Appl. Math. 154(2), 415–429 (2003)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Clavero, C., Gracia, J.L., Jorge, J.C.: High-order numerical methods for one-dimensional parabolic singularly perturbed problems with regular layers. Numer. Methods Partial Differ. Equ. 21(1), 149–169 (2005)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Clavero, C., Gracia, J.L., Stynes, M.: A simpler analysis of a hybrid numerical method for time-dependent convection-diffusion problems. J. Comput. Appl. Math. 235(17), 5240–5248 (2011)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Cope, D.K., Tuckwell, H.C.: Firing rates of neurons with random excitation and inhibition. J. Theor. Biol. 80(1), 1–14 (1979)MathSciNetGoogle Scholar
  11. 11.
    Gowrisankar, S., Natesan, S.: A robust numerical scheme for singularly perturbed delay parabolic initial-boundary-value problems on equidistributed grids. Electron. Trans. Numer. Anal. 41, 376–395 (2014)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Gracia, J.L., O’Riordan, E., Pickett, M.L.: A parameter robust second order numerical method for a singularly perturbed two-parameter problem. Appl. Numer. Math. 56(7), 962–980 (2006)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Kadalbajoo, M.K., Patidar, K.C., Sharma, K.K.: \(\varepsilon \)-uniformly convergent fitted methods for the numerical solution of the problems arising from singularly perturbed general DDEs. Appl. Math. Comput. 182(1), 119–139 (2006)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Kaushik, A.: Error estimates for a class of partial functional differential equation with small dissipation. Appl. Math. Comput. 226, 250–257 (2014)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Kaushik, A., Sharma, K.K., Sharma, M.: A parameter uniform difference scheme for parabolic partial differential equation with a retarded argument. Appl. Math. Model. 34(12), 4232–4242 (2010)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Kumar, D., Kadalbajoo, M.K.: A parameter-uniform numerical method for time-dependent singularly perturbed differential-difference equations. Appl. Math. Model. 35(6), 2805–2819 (2011)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Kumar, M., Rao, S.C.S.: High order parameter-robust numerical method for time dependent singularly perturbed reaction-diffusion problems. Computing 90(1), 15–38 (2010)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Ladyz̆enskaja, O.A., Solonnikov, V.A., Ural’ceva, N.N.: Linear and Quasi-Linear Equations of Parabolic Type, vol. 23. American Mathematical Society, Providence (1988)Google Scholar
  19. 19.
    Lánskỳ, P.: On approximations of Stein’s neuronal model. J. Theor. Biol. 107(4), 631–647 (1984)Google Scholar
  20. 20.
    Lánskỳ, P., Musila, M.: Variable initial depolarization in Stein’s neuronal model with synaptic reversal potentials. Biol. Cybern. 64(4), 285–291 (1991)Google Scholar
  21. 21.
    Lánskỳ, P., Smith, C.E.: The effect of a random initial value in neural first-passage-time models. Math. Biosci. 93(2), 191–215 (1989)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Linß, T., Madden, N.: Analysis of an alternating direction method applied to singularly perturbed reaction-diffusion problems. Int. J. Numer. Anal. Model. 7(3), 507–519 (2010)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Mickens, R.E.: Nonstandard Finite Difference Models of Differential Equations. World Scientific, Singapore (1994)zbMATHGoogle Scholar
  24. 24.
    Musila, M., Lánskỳ, P.: Generalized Stein’s model for anatomically complex neurons. BioSystems 25(3), 179–191 (1991)Google Scholar
  25. 25.
    Ng-Stynes, M.J., O’Riordan, E., Stynes, M.: Numerical methods for time-dependent convection-diffusion equations. J. Comput. Appl. Math. 21(3), 289–310 (1988)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Ramesh, V.P., Kadalbajoo, M.K.: Upwind and midpoint upwind difference methods for time-dependent differential-difference equations with layer behavior. Appl. Math. Comput. 202(2), 453–471 (2008)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Rathish Kumar, B.V., Kumar, S.: Convergence of three-step Taylor galerkin finite element scheme based monotone schwarz iterative method for singularly perturbed differential-difference equation. Numerical Functional Analysis and Optimization 36(8), 1029–1045 (2015)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Roos, H.-G., Stynes, M., Tobiska, L.: Robust Numerical Methods for Singularly Perturbed Differential Equations: Convection-Diffusion-Reaction and Flow Problems, vol. 24. Springer, Berlin, Heidelberg (2008)zbMATHGoogle Scholar
  29. 29.
    Selvi, P.A., Ramanujam, N.: A parameter uniform difference scheme for singularly perturbed parabolic delay differential equation with robin type boundary condition. Appl. Math. Comput. 296, 101–115 (2017)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Smith, C.E., Smith, M.V.: Moments of voltage trajectories for Stein’s model with synaptic reversal potentials. J. Theor. Neurobiol. 3, 67–77 (1984)Google Scholar
  31. 31.
    Stein, R.B.: A theoretical analysis of neuronal variability. Biophys. J. 5(2), 173–194 (1965)Google Scholar
  32. 32.
    Stein, R.B.: Some models of neuronal variability. Biophys. J. 7(1), 37–68 (1967)Google Scholar
  33. 33.
    Tuckwell, H.C.: Firing rates of motoneurons with strong random synaptic excitation. Biol. Cybern. 24(3), 147–152 (1976)zbMATHGoogle Scholar
  34. 34.
    Tuckwell, H.C., Richter, W.: Neuronal interspike time distributions and the estimation of neurophysiological and neuroanatomical parameters. J. Theor. Biol. 71(2), 167–183 (1978)Google Scholar
  35. 35.
    Wilbur, W.J., Rinzel, J.: An analysis of Stein’s model for stochastic neuronal excitation. Biol. Cybern. 45(2), 107–114 (1982)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Wilbur, W.J., Rinzel, J.: A theoretical basis for large coefficient of variation and bimodality in neuronal interspike interval distributions. J. Theor. Biol. 105(2), 345–368 (1983)Google Scholar

Copyright information

© Foundation for Scientific Research and Technological Innovation 2017

Authors and Affiliations

  1. 1.Department of Mathematics (Center for Advance Study in Mathematics)Panjab UniversityChandigarhIndia
  2. 2.South Asian UniversityNew DelhiIndia

Personalised recommendations